Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 20, 2018, 3:10 PM CDT for Saline County, Illinois. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 2018, 3:10 PM CDT (20:10 UTC)
- Expired
- May 20, 2018, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saline County, IL
The radar
The Paducah radar (KPAH), 79 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:32 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:10 PM CDT, 0 minutes earlier.
Area forecast discussion, May 20, 3:10 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Paducah KY 310 PM CDT Sun May 20 2018 .SHORT TERM...(Tonight through Tuesday night) Issued at 312 PM CDT Sun May 20 2018 Main convective line moving through southern Illinois and the delta region of west Kentucky being supported by 2500-5000 j2/kg2 LAPS surface based CAPE stretching from the Mississippi River near New Madrid, then arcing northeast into northwest Kentucky south of HEHR and KOWB at 20z. Updraft/cold pool flow balance is episodic with parts of the line seeing gust front extension ahead of the line. Cleared a few counties from Severe Thunderstorm Watch behind the line of thunderstorms. There will be a few hours of boundary layer stabilization before the flow returns southerly across the area, priming the pump for later tonight into Monday over western sections of southeast Missouri and southwest Illinois. Although there is some timing issues for the resumption of new showers and thunderstorms behind the current line of convection, both the RAP and CMC model guidance suggest new convection will fire back further west into Missouri and slowly work east back into our area overnight and during the day on Monday. Channeled vorticity in the southwest flow aloft will help to maintain periodic lines of showers and thunderstorms from Monday night into Tuesday, with the main activity shifting east with the front. .LONG TERM...(Wednesday through Sunday) Issued at 312 PM CDT Sun May 20 2018 Fairly high confidence of an unseasonably warm pattern Wednesday through Friday with little if any precipitation coverage most of the time. A nearly stationary mid/upper level high pressure ridge will be the main weather influence through the lower and mid MS River Valley through that time frame, with little low level forcing/triggers. Expect daily highs well into the 80s each afternoon. Temps will cool back into the 60s at night. As we head into next weekend, a system over the northern Gulf of Mexico is expected to drift slowly north into the southern Gulf Coast states. At the same time, a mid level trof and associated weak surface front should be working east/southeast toward the Ms River and lower OH river Valleys. This would lead to increasing shower/thunderstorm chances on Saturday into Sunday, especially during the heat of the day. Conditions should also remain quite warm and humid through the weekend. It will be interesting to see how well, if any, the two systems can merge into one deep elongated trof by that time. && .AVIATION... Issued at 100 PM CDT Sun May 20 2018 Due to uncertainty on coverage of storms today through Monday morning, kept with conditional (TEMPO) groups of MVFR ceilings and visibilities associated with thunderstorm activity. Most cloud bases associated with the thunderstorm activity has remained above 2kft agl. Outside of thunderstorm activity, keep ceilings in VFR category through the forecast period for all of the WFO PAH TAF sites. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...GM AVIATION...Smith
Hazardous weather outlook, May 20, 12:07 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1207 pm CDT Sun May 20 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-210915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1207 pm CDT Sun May 20 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This afternoon and Tonight The Storm Prediction Center in Norman Oklahoma has placed part of southeast Missouri, southern Illinois, and the Purchase area of west Kentucky in a Slight Risk of Severe Storms. Damaging winds and hail will be the primary hazards, with locally heavy rain and lightning secondary hazards as well. The Slight Risk area stretches from Doniphan and Piedmont Missouri in the west, Lithium Missouri, Waltonville, Benton, and Harrisburg Illinois to the north, then down to Paducah and Mayfield Kentucky to the east. A Marginal Risk of severe storms covers the remainder of the Quad State region this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances will continue Monday, especially in the afternoon and early evening. Once again, a few of the strongest storms could produce hail and strong gusty winds. Daily chances of thunderstorms are expected Tuesday through Saturday. Locally heavy rain and lightning will be the primary concerns during this period. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, however spotters are encouraged to monitor the latest severe weather outlooks. MY/RST
In the hours before
Special weather statement, May 20, 9:12 AM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Paducah KY
912 AM CDT SUN MAY 20 2018
ILZ083-INZ081-082-085-087-201500-
White IL-Posey IN-Warrick IN-Gibson IN-Pike IN-
912 AM CDT SUN MAY 20 2018
...SPECIAL WEATHER STATEMENT...
At 911 AM CDT, Doppler radar was tracking a broken line of
thunderstorms along a line extending from near Lawrenceville to near
St. Francisville to 6 miles northwest of Patoka to 6 miles southwest
of Mount Carmel to Grayville. Movement was east at 45 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
Princeton In Gibson County, Owensville, Lynnville, Winslow, Patoka,
Francisco, Somerville, Hazleton, Spurgeon and Mackey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3851 8707 3826 8707 3818 8732 3823 8806
3826 8801 3824 8796 3829 8794 3830 8793
3827 8791 3831 8787 3828 8785 3834 8783
3842 8774 3845 8760 3852 8753 3850 8753
3854 8743 3851 8729 3855 8720
TIME...MOT...LOC 1411Z 274DEG 37KT 3865 8765 3855 8763 3848 8767 3833
8782 3824 8799
SMITHSpecial weather statement, May 20, 1:35 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 135 PM CDT Sun May 20 2018 ILZ075>077-080>094-KYZ001>009-MOZ076-086-087-100-109>112-114- 202045- JEFFERSON-WAYNE IL-EDWARDS-PERRY IL-FRANKLIN-HAMILTON-WHITE- JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-HARDIN- ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD- MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-PERRY MO-BOLLINGER- CAPE GIRARDEAU-WAYNE MO-BUTLER-STODDARD-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON, AND NEW MADRID 135 PM CDT Sun May 20 2018 ...Special Weather Statement... At 135 pm, a band of strong thunderstorms extended from just west of West Frankfort to the Cape Girardeau area, southwest to near Bloomfield. Movement of the activity was east 15 to 20 mph. As the storms continue east, some of the stronger storms may produce hail up to dime size and gusty winds in excess of 40 mph across portions of southern Illinois and southeast Missouri. A few storms may increase in intensity and require a warning through mid afternoon. A Severe Thunderstorm Watch remains in effect for much of the area through 8 pm. Continue to monitor weather conditions through the afternoon.
Local storm report, May 20, 2:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HAIL MARION 37.73N 88.94W
05/20/2018 E0.88 INCH WILLIAMSON IL PUBLIC
&&
DWSSpecial weather statement, May 20, 2:50 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Paducah KY 250 PM CDT SUN MAY 20 2018 ILZ085-086-202015- Saline IL-Williamson IL- 250 PM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILLIAMSON AND WESTERN SALINE COUNTIES UNTIL 315 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near Pittsburg, or 10 miles east of Marion, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Harrisburg, Galatia, Pittsburg, Carrier Mills, Raleigh, Stonefort and Muddy. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A severe thunderstorm watch remains in effect until 800 PM CDT for southern Illinois. LAT...LON 3761 8883 3779 8887 3788 8851 3761 8846 TIME...MOT...LOC 1949Z 260DEG 14KT 3771 8876 DAVEB
Local storm report, May 20, 3:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM HAIL CARRIER MILLS 37.69N 88.63W
05/20/2018 M0.88 INCH SALINE IL LAW ENFORCEMENT
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:42 PM CDT | Severe Thunderstorm Warning | PAH | Ballard | 30 min |
| May 20, 3:28 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 47 min |
| May 20, 3:36 PM CDT | Special Weather Statement | PAH | Calloway | 39 min |
| May 20, 3:43 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 32 min |
| May 20, 4:35 PM CDT | Flash Flood Warning | PAH | Calloway | 115 min |
| May 20, 5:21 PM CDT | Special Weather Statement | PAH | Henderson | 24 min |
| May 20, 5:55 PM CDT | Special Weather Statement | PAH | Daviess, McLean, Muhlenberg | 50 min |
| May 20, 2:14 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 18 min |
| May 20, 2:18 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 42 min |
| May 20, 2:50 PM CDT | Special Weather Statement | PAH | Saline | 25 min |
| May 20, 2:45 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 45 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.